Tags: Heart Disease | Imodium | diarrhea | drug | heart | problems | FDA

FDA Issues Heart Warning on Imodium

FDA Issues Heart Warning on Imodium
(Copyright DPC)

Tuesday, 07 June 2016 04:44 PM

Higher than recommended doses of the anti-diarrhea drug Imodium (loperamid) can lead to serious heart rhythm disturbances and even death, the U.S. Food and Drug Administration (FDA) warned today. 

The recommended dosage of the drug is considered safe when used according to directions, but the concern centers on the taking of higher doses in an intentional misuse of the drug, the agency said.

The drug is approved to help control symptoms of diarrhea, including Travelers’ Diarrhea. 
The maximum approved daily dose for adults is 8 mg per day for over-the-counter use and 16 mg per day for prescription use.  The drug is sold under the brand name Imodium A-D, as store brands, and as generics, the FDA says.

The majority of reported serious heart problems occurred in individuals who were intentionally misusing and abusing high doses as anattempt to self-treat opioid withdrawal symptoms or to achieve a feeling of euphoria, the agency said.

Last month a report in the Annals of Emergency Medicine described two deaths in New York after loperamide abuse. And overdoses have been linked to deaths or life-threatening irregular heartbeats in at least a dozen other cases in five states in the last 18 months, the New York Times has reported.

Reports had surfaced recently that drug abusers were using the product to get high when they could no longer get access to opioids in the wake of the government’s crackdown due to its overuse.

The FDA also advises people that if diarrhea lasts more than two days, they should stop the drug and contact their health care professional.
 
In addition, people should get medical attention immediately by calling 911 if they or someone taking loperamide experiences any of the following, the FDA says:
  • Fainting
  • Rapid heartbeat or irregular heart rhythm
  • Unresponsiveness, meaning that you can’t wake the person up or the person or if the person doesn’t answer or react normally.

© 2018 NewsmaxHealth. All rights reserved.

   
1Like our page
2Share
Health-News
In the wake of reports of abuse, the FDA is warning that overuse of the diarrhea drug Imodium can lead to serious heart problems and even death.
Imodium, diarrhea, drug, heart, problems, FDA
315
2016-44-07
Tuesday, 07 June 2016 04:44 PM
Newsmax Media, Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved